MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: two introducer sheaths were loaded onto the ruby coil.The embolization coil was intact with the pusher assembly and compressed.The embolization coil was stuck in the friction lock of the distal introducer sheath.There was significant amounts of blood on the embolization coil inside the distal introducer sheath.Conclusions: evaluation of the returned ruby coil revealed the pusher assembly was retracted through the introducer sheath such that the embolization coil had become stuck within the friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the ruby coil mid-joint or embolization coil is retracted past the introducer sheath friction lock, significant resistance will be experienced upon attempting to re-advance the ruby coil.Further evaluation revealed a second introducer sheath on the pusher assembly that was proximal to the sheath with the coil present inside its friction lock.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization to treat a pelvic arteriovenous malformation using ruby coils.During the procedure, the physician placed multiple ruby coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new ruby coil into the microcatheter, the physician was unable to advance the coil out of its introducer sheath and into the microcatheter.Therefore, the ruby coil was removed and an attempt was made to advance the coil out of its introducer sheath on the back table; however, the ruby coil would still not advance out of its sheath.Thereafter, the procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7021201
Report Number3005168196-2017-02007
Device Sequence Number1851294
Product Code HCG
UDI-Device Identifier00814548013060
UDI-Public00814548013060
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/19/2025
Device Catalogue NumberRBY2C1857
Device Lot NumberF74501
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2017
Initial Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR